New Mexico, 2020

Heavy Snow and High Wind in New Mexico, February 3 to 5, 2020

February 3 to 5, 2020 · NWS ABQ · 13 events in 13 counties and zones

A potent upper level storm system that developed over the Great Basin on February 2, 2020 moved slowly southeast toward New Mexico through the 4th. Strong southwest winds developed out ahead of this storm system with many areas reporting peak wind gusts of 45 to 55 mph.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level storm system that developed over the Great Basin on February 2, 2020 moved slowly southeast toward New Mexico through the 4th. Strong southwest winds developed out ahead of this storm system with many areas reporting peak wind gusts of 45 to 55 mph. The strongest winds impacted the southern high terrain where gusts over 60 mph were reported. A powerful cold front then blasted through the region during the evening of 3rd with more strong winds and dramatically colder temperatures. Snow developed in the wake of the cold front across much of northern and central New Mexico including the eastern plains. The combination of very cold temperatures with snow led to high snow ratios and many areas picking up three to six inches. The Sangre de Cristo and Sacramento mountains faired very well with snowfall in excess of one foot. Bitter cold air settled into the region in the wake of this system with widespread single digits and teens across the state. Parts of northern New Mexico fell into the single digits to teens below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 10:46 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 3, 10:46 AM MST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1046 AM MST Mon Feb 3 2020

.AVIATION...
18Z TAF CYCLE
A strong cold front will push from west to east across the state
today and result in windy conditions, especially across the central
and southern high terrain. An area of light snow is forecast to
develop behind the front across northwest NM late this afternoon and
evening and will result in mountain obscurations and potential for
brief MVFR conditions. A backdoor front will create MVFR cigs at
KTCC toward daybreak Tuesday. Strong winds will persist to the lee
of the south central mountains overnight with the potential for
mountain wave activity. Occasional snow from the central mountains to
the TX border Tuesday with MVFR to IFR conditions.

&&

.PREV DISCUSSION...301 AM MST Mon Feb 3 2020...
.SYNOPSIS...
The tranquil weather of late will transition to windy and colder
today as a strong cold front moves in from the northwest. This system
will start out moisture starved with only light snow accumulations
in the northern and western mountains during the afternoon. Wind and
cold will be the main impact from this system through tonight. By
Tuesday, enough moisture moves up from the southwest to result in
chances for light snow primarily across the southeast plains.
Elsewhere on Tuesday and Wednesday, the cold will be the main weather
story. A warming trend remains on track to begin Thursday, continuing
into next weekend.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH TUESDAY)...
A potent upper level trough/low and associated cold front are racing
east across the Great Basin and will move across our area later
today through Tuesday. The 00Z upper air data showed 110kts at 500mb
over Oakland, with 500mb temperatures of -36 to -37C over Medford
and Salem respectively. This will be a cold one to say the least,
with 700mb temperatures forecast to dip down to between -14 and -15C
over Albuquerque going into Tuesday. In the meantime, strong winds
will develop today, first across the higher terrain, then spreading
to the lower elevations by afternoon. The strongest winds will be
across the south central and southwest mountains where a High Wind
Warning is in effect. A Wind Advisory is in effect for western and
central portions of the area, but does not include the Rio Grande
and Estancia Valleys. Strong winds may persist overnight into early
Tuesday morning across the south central mountains and southwest
Chaves County, so we extended the wind highlights there. Snow is
still anticipated later today and tonight, but qpf has been steadily
trending down from model run to model run. Forecast confidence on
advisory impacts across the Tusas Mountains is low at this time, but
will continue the advisory already in effect there. The 00Z model
solutions depict the upper low pulling northeast across Colorado on
Tuesday, while another jet max dives south from the Great Basin.
Strong cold air advection behind the front on Tuesday will lead to
well below normal temperatures that will be 20-40 degrees colder
than today's. A number of northern and eastern NM locales will not
make it above freezing Tuesday.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
Major differences between numerical weather prediction models
continue Tuesday night with regard to if and where snow sets up
across east- central and southeast NM. GFS remains the driest of the
models with the NAM the wettest and the ECMWF somewhere in the
middle. Sided with the ECWMF solution at this point given its run to
run consistency over the past several days. Given that it's 36 hours
prior to the event, there's plenty of time for the models to come to
a consensus either today or tonight. Elsewhere, cold will be the main
weather story for the remainder of the forecast area Tuesday and
Wednesday. A backdoor cold front will result in areas of snow along
the east slopes of the central mountain chain and given the very cold
temperatures, even light snow accumulations will likely have impact
on travel.

Heights are forecast by all models to rise rapidly Wednesday night,
resulting in the potential for valley inversions to be rather strong
on Thursday, mainly for northern NM. A significant warm-up is in
store for other parts of the state Thursday afternoon. The warm-up
continues Friday and into the weekend underneath northwest to
westerly flow aloft. The next storm system to impact the state
remains on tap for early next week.

11/33

&&

.FIRE WEATHER...
Strong winds will develop today both ahead of and behind a potent
cold front, leading to good to excellent vent rates. Dry, windy and
unstable conditions with above normal temperatures across the
eastern plains today will bring elevated fire weather conditions.
Much colder conditions will prevail behind the front Tuesday and
Wednesday with well below normal temperatures. A warming and drying
trend will prevail going into the end of the work week and into the
weekend, with daytime temperatures rising above normal most areas by
Friday. Vent rates will generally trend down from mid to late week.
Another storm system may bring better chances for wetting
precipitation early next week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MST this evening for the following
zones... NMZ208.

Wind Advisory until 5 AM MST Tuesday for the following zones...
NMZ239-240.

Wind Advisory until 6 PM MST this evening for the following zones...
 NMZ202-205-206-221-223>225-229-241.

High Wind Warning until 5 AM MST Tuesday for the following zones...
NMZ226.

Winter Weather Advisory until 6 PM MST Tuesday for the following
zones... NMZ210.

&&
Hazardous weather outlook, Feb 3, 2:44 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
244 AM MST Mon Feb 3 2020

NMZ201>241-041130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
244 AM MST Mon Feb 3 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to potentially damaging southwest winds of 35 to 45 mph with
gust of 55 to 65 mph will impact portions of western and central New
Mexico today ahead of a powerful upper low and the associated
surface cold front. Light snow will develop over northern and western
New Mexico this afternoon and continue at times through Tuesday
morning. The combination of very cold temperatures with snow, blowing
snow, and low visibility will lead to locally hazardous travel
conditions, primarily for the Tusas Mountains including Chama and
U.S. Highway 64 between Tierra Amarilla and Tres Piedras.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue through Tuesday night along the east slopes
of the central mountain chain as well as the east-central and
southeast plains. Several inches of accumulation are possible,
especially near the Texas border from Clovis and Portales southward.
The main impacts by Wednesday will shift to bitter cold temperatures
and frigid wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow, 2 high wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
February 3, 12:50 PM MST to 2:10 PM MST
Where
Southwest Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWSS
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Peak wind gusts up to 60 mph were reported along parts of the U.S. 60 corridor.

High Wind, West Central Plateau

When
February 3, 2:20 PM MST to 2:22 PM MST
Where
West Central Plateau forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

A brief peak wind of 64 mph was reported at the Gallup airport.

Heavy Snow, Northern Sangre de Cristo Mountains

When
February 3, 4:00 PM MST to February 4, 6:00 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Public
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Various sources within the area around Red River and Taos Ski Valley reported heavy snowfall amounts of 10 to 18 inches. Very cold temperatures led to high snow ratios near 30:1. Difficult travel was reported over much of the higher terrain.

Heavy Snow, Southern Sangre de Cristo Mountains

When
February 3, 4:00 PM MST to February 4, 6:00 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Public
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Various sources in the area from near Tres Ritos to the Santa Fe ski basin reported heavy snowfall amounts of 10 to 15 inches. Very cold temperatures led to high snow ratios near 30:1. Difficult travel was reported over much of the high terrain.

Heavy Snow, East Slopes Sangre de Cristo Mountains

When
February 3, 5:00 PM MST to February 4, 6:00 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Various sources in the area from near Eagle Nest to Angel Fire and Gascon reported heavy snowfall amounts of 6 to 14 inches. Very cold temperatures led to high snow ratios near 30:1. Difficult travel was reported across much of the high terrain.

Heavy Snow, Upper Rio Grande Valley

When
February 3, 5:00 PM MST to February 4, 4:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Trained Spotter
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Various sources in the area from near Taos to Arroyo Hondo reported snowfall amounts of 6 to 8 inches. Difficult travel was reported across the area.

Heavy Snow, Sandia/Manzano Mountains Including Edgewood

When
February 4, 12:00 AM MST to 6:00 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Trained Spotter
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Various sources from near Sandia Park south to Edgewood and Manzano reported snowfall amounts of 4 to 8 inches. Difficult travel was reported across the area. Schools were dismissed early for the East Mountain communities.

Heavy Snow, South Central Mountains

When
February 4, 12:00 AM MST to February 5, 4:00 AM MST
Where
South Central Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Various sources around Ruidoso reported snowfall amounts of 8 to 16 inches. Very cold temperatures led to high snow ratios near 30:1. Difficult travel was reported across the area.

Heavy Snow, Eastern Lincoln County

When
February 4, 5:00 AM MST to 11:00 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Various spotters over rural eastern Lincoln County reported 3 to 6 inches of snowfall.

Heavy Snow, Curry County

When
February 4, 6:00 AM MST to 9:00 PM MST
Where
Curry County forecast zone
Reported by
Trained Spotter
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Various spotters across Curry County reported 2 to 6 inches of snowfall. Cannon AFB reported a whopping 8 inches.

Heavy Snow, Chaves County Plains

When
February 4, 6:00 AM MST to February 5, 5:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Trained Spotter
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Various spotters in the area around Roswell, Hagerman, and Elkins reported 3 to 5 inches of snowfall.

Heavy Snow, Roosevelt County

When
February 4, 6:00 AM MST to February 5, 4:00 AM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Various spotters from Portales to Dora reported 4 to 6 inches of snowfall.

Heavy Snow, Southwest Chaves County

When
February 4, 6:00 AM MST to February 5, 4:00 AM MST
Where
Southwest Chaves County forecast zone
Reported by
Trained Spotter
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Dunken reported 4 inches of snowfall.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867548, 867549, 867667, 867669, 867673, 867674, 867675, 867676, 867680, 867677, 867678, 867679, 867681.